Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Getting muscle cramps, trembling on occasions, taking amlodipine 5mg for hypertension. Should I stop taking statins?

i have just started taking amlodipine 5mg for hypertension and I am also taking simvastin 20mg. I find I am getting muscle cramps and trembling on ocasions. Should I stop taking statins? I see my doctor in a weeks time., another doctor prescibed them for me, i went for a heck up at the hospital and they could not find anything wrong with me. Blood test and ecg both normal.
Asked On : Tue, 16 Apr 2013
Answers:  1 Views:  106
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
General & Family Physician 's  Response
Hi, thanks for asking in Healthcare Magic.

Myopathy or muscle tenderness is a side effect of Statins. Compared to Simvastatin the incidence of myopathy is less with Pravastatin. The symptoms of myalgia present as intense muscle pain and fatigue.

You have not mentioned the details of blood test. You should have tested your serum creatin kinase (CK) and liver enzymes like AST and ALT. Simvastatin increases the serum creatin kinase (CK) levels in case of myopathy. If serum CK values are 10 times higher than the upper normal limit, then the myalgia is attributed is to statins.

Statins also result in liver damage. although uncommon in the dosage you are taking. It is better to measure the serum values of ASTand ALT every 3 to six months. You should discontinue Simvastayin if both CK and liver enzymes are elevated. Otherwise, if only CK is elevated, then you can substitute Pravastatin instead of Simvastatin.

I hope this is useful to you.
Answered: Tue, 16 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor